From The Washington Post By Lurie McGinley: The Food and Drug Administration, alarmed that increasing numbers of Americans are combining opioid painkillers and benzodiazepines, said Wednesday that it will require tough new warnings on the product labels that spell out the serious dangers of mixing the drugs.
The agency said it will require “boxed warnings” — its strongest category — on 389 separate products and will mandate the warning on opioid-containing cough medications. The new language will list the hazards of using the medications in tandem, which include extreme sleepiness, respiratory depression, coma and even death.
The agency noted that the misuse of opioids, powerful pain medications such as prescription oxycodone, hydrocodone and morphine, has “increased significantly” in the United States over the past two decades. Benzodiazepines are used to treat anxiety, insomnia and seizure disorders. Both classes of drugs depress the central nervous system and together can raise the risk of adverse outcomes.
FDA officials said the number of patients prescribed both an opioid and a benzodiazepine increased by 41 percent — about 2.5 million people — between 2002 and 2014.
From 2004 to 2011, the rate of emergency-department visits involving the non-medical use of both drug classes increased significantly and overdose deaths nearly tripled, the FDA said.
In a call with reporters, FDA Commissioner Robert Califf implored doctors “to heed these new warnings” and to carefully evaluate, on a patient-by-patient basis, whether the benefits of using opioids and benzodiazepines together outweigh the serious risks involved.
Current labels on the drugs warn of potentially dangerous interactions. But FDA officials said the tougher warnings, sometimes called “black box warnings,” are designed to catch the attention of physicians and patients and to underscore the seriousness of the threat.